Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 11, 2003, 1:16 PM CDT for Lauderdale County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 1:16 PM CDT (18:16 UTC)
- Expired
- Jun 11, 2003, 2:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 10:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
313 WUUS54 KHUN 111816 SVRHUN ALC077-111900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 114 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN NORTHWEST ALABAMA * UNTIL 200 PM CDT * AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FLORENCE MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FLORENCE...KILLEN AND LEXINGTON. STRONG DAMAGING WINDS OF 60 MPH WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3496 8796 3477 8773 3486 8727 3500 8744 $$ JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:53 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 11, 10:53 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1053 PM CDT WED JUN 11 2003 CONVECTION IS BEGINNING TO FIRE AROUND THE REGION. WE WILL HAVE A SEVERE THUNDERSTORM WATCH FOR MAINLY NW AND N/CENTRAL ALABAMA UNTIL 4 PM THIS AFTERNOON. OTHERWISE MUGGY AIR IS FINALLY IN PLACE OVER THE REGION. SURFACE DEWPOINTS HAVE RISEN TO THE LOW/MID 70S AND DRY BULB IN THE LOWER 80S...AS A SOUTHERLY FLOW CONTINUES. UPDATED ZONES HAVE ALREADY BEEN SENT TO REFLECT THE LATEST 1ST PERIOD CHANGES. THANKS BMX AND SPC FOR THE COORDINATION. A SPECIAL NOTICE BELOW CONCERNING THE HYTOP RADAR: NOUS64 KHUN 111254 FTMHTX MESSAGE DATE: JUN 11 2003 12:54:20 KHTX KLYSTRON TUBE IS FAILING. THE RADAR IS OPERATIONAL, BUT WILL BE PUT IN STA NDBY MODE, UNLESS ACTIVITY IS DETECTED ON SURROUNDING RADARS AND SATELLITE. WE A RE AWAITING PARTS AND WE EXPECT TO HAVE THE RADAR FULLY OPERATIONAL BY THURSDAY EVENING (JUNE 12). JDG .HUN...NONE. RSB
Hazardous weather outlook, Jun 11, 12:54 PM CDT, 22 minutes before
ALZ001>010-016-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1254 PM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... AN UPPER LEVEL DISTURBANCE WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ALABAMA. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE PERIOD WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH THE UNSTABLE AIR MASS IN PLACE...THE POTENTIAL EXISTS FOR SOME SEVERE STORMS OFF AND ON THROUGH THE PERIOD. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT DURING THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY CONTINUE THROUGH THIS EVENING. SHUMWAY
In the hours before
Special weather statement, Jun 11, 1:07 PM CDT, 9 minutes before
ALZ001>005-007-016-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 107 PM CDT WED JUN 11 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHWEST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS NORTHWEST ALABAMA. LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE... FLORENCE...RUSSELLVILLE...TOWN CREEK...ATHENS AND DECATUR. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. SOME OF THESE STORMS WILL PRODUCE HEAVY RAINFALL...PEA SIZE HAIL..AND FREQUENT CLOUD TO GROUND LIGHTNING. MOST AREAS WILL RECEIVE BETWEEN 1/4 AND 1/2 OF AN INCH OF RAINFALL...WITH ISOLATED AMOUNTS EXCEEDING 1 INCH IN STRONGER STORMS. KTW
Special weather statement, Jun 11, 1:12 PM CDT, 4 minutes before
ALZ006-008>010-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 112 PM CDT WED JUN 11 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS NORTHEAST ALABAMA. LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE... STEVENSON...SYLVANIA...RAINSVILLE...AND FORT PAYNE. SOME OF THESE STORMS WILL PRODUCE HEAVY RAINFALL...PEA SIZE HAIL..AND FREQUENT CLOUD TO GROUND LIGHTNING. MOST AREAS WILL RECEIVE LESS THAN 1/4 OF AN INCH OF RAINFALL...WITH ISOLATED AMOUNTS UP TO 1/2 OF AN INCH IN THE STRONGER STORMS. KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:04 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 41 min |
| Jun 10, 7:43 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 32 min |
| Jun 11, 12:01 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 29 min |
| Jun 11, 1:30 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Jun 11, 1:46 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 44 min |
| Jun 11, 2:20 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 40 min |
| Jun 11, 2:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 21 min |
| Jun 11, 2:52 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison | 38 min |
| Jun 11, 2:57 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 48 min |
| Jun 11, 3:17 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 58 min |
| Jun 11, 3:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 36 min |
| Jun 11, 4:05 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jun 11, 6:37 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Jun 11, 6:57 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.